Prescription Review
4 / 104 marksA 69 year old man attends the GP clinic. Over the past week, he has developed a sudden onset of severe pain, swelling and redness affecting his right first metatarsophalangeal joint, making it difficult to walk. During the consultation, he also reports a 2-day history of dysuria, urinary frequency and urgency, with no fever or loin pain. PMH. Heart failure with reduced ejection fraction, hypertension, previous myocardial infarction, rheumatoid arthritis, hypercholesterolaemia. DH. His regular medicines are listed below. SH. Ex-smoker. Drinks approximately 12 units of alcohol per week.
On examination
Appears comfortable at rest. HR 64 beats/min (regular), BP 116/72 mmHg, RR 16 breaths/min, oxygen saturation 97% on air. His right first metatarsophalangeal joint is erythematous, swollen, warm and exquisitely tender on palpation.
Investigations
Sodium 139 mmol/L (137-144)
Potassium 4.4 mmol/L (3.5-5.3)
Urea 5.8 mmol/L (2.5-7.0)
Creatinine 89 micromol/L (60-110)
eGFR 72 mL/min/1.73 m²
Serum urate 525 micromol/L (200-430)
Urine dipstick shows leucocytes and nitrites positive. Polarised microscopy of synovial fluid confirms monosodium urate crystals. Synovial fluid Gram stain is negative and cultures for both synovial fluid and urine are sent. He was commenced on trimethoprim.
Question A
Select THREE medicines that may have contributed to his acute gout.
Question B
Select ONE medicine that should be avoided with trimethoprim because of the risk of a serious drug interaction.
